California, 2008

Dust Devil in California, April 26, 2008

April 26, 2008 · NWS SGX · 1 event in 1 county or zone

A strong dust devil resulted in damage and injuries at a church gathering in Montclair.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
14
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A strong dust devil resulted in damage and injuries at a church gathering in Montclair.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 26, 1:00 PM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 26, 1:00 PM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SAT APR 26 2008

.SYNOPSIS...THE HEAT WILL CONTINUE THIS WEEKEND AS STRONG HIGH
PRESSURE STRENGTHENS. EXPECT HIGHS IN THE MID 90S TO NEAR 100 IN
THE INLAND COASTAL AREAS...THE VALLEYS AND LOWER DESERTS. OFFSHORE
FLOW WILL CONTRIBUTE TO THE HOT AND DRY CONDITIONS AND GENERATE
GUSTY NORTHEAST WINDS THROUGH THE PASSES AND CANYONS MAINLY DURING
THE MORNINGS. COOLER WEATHER ARRIVES NEXT WEEK WITH A PACIFIC TROUGH
OF LOW PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

TEMPS ARE RISING AND APPROACHING RECORDS. OFFSHORE WINDS GUSTED INTO
THE 30-40 MPH RANGE AT A FEW REGULAR SPOTS AND ARE DECREASING THIS
AFTERNOON. HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD SUN AND
OFFSHORE FLOW WILL INCREASE. MAX TEMPS WILL REACH THE 70S IN THE
HIGHER MTNS...80S AT THE BEACHES...90S TO AROUND 100 FOR THE INLAND
COASTAL AREAS...VALLEYS AND LOWER DESERTS. A FEW MAX TEMP RECORDS
SHOULD BE REACHED. OFFSHORE FLOW TURNS STRONGER AND MORE EASTERLY
EARLY SUN SO BEAUMONT...DESCANSO AND CAMPO SHOULD GET STRONGER
WINDS...BUT THESE WINDS ARE EXPECTED TO REMAIN JUST BELOW ADVISORY
LEVELS. ON MON THE TRANSITION TO WEAK ONSHORE FLOW BEGINS WITH A
COOLING TREND STARTING AT THE COAST WHILE THE MTNS AND DESERTS
CONTINUE ABOUT AS WARM. THE UPPER RIDGE PUSHES EAST AND AN UPPER
TROUGH DEEPENS ACROSS THE PAC NW ON TUE. ONSHORE WINDS WILL BECOME
FAIRLY STRONG THAT AFTERNOON IN OUR MTNS AND DESERTS AND CONTINUE
WED AS THE TROUGH MOVES THROUGH THE INTERIOR WEST. THE MARINE LAYER
WILL RESPOND AS WELL WITH SOME COASTAL LOW CLOUDS TUE MORNING...THEN
MORE CLOUDS WITH A DEEPER MARINE LAYER WED MORNING POSSIBLY FILLING
THE COASTAL BASIN. MAX TEMPS WILL DIVE BELOW NORMAL. AFTER THE
TROUGH PASSES A WEAK RIDGE PATTERN BEGINS THU WITH A MORE TYPICAL
COASTAL CLOUD PATTERN AND TEMPS AROUND NORMAL HEADING INTO NEXT
WEEKEND.

&&

.AVIATION...
261915Z...A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL
CONTINUE THROUGH SUNDAY. LOCAL GUSTY NORTHEAST WINDS THROUGH AND
BELOW MOUNTAIN PASSES AND CANYONS WITH ASSOCIATED UP AND DOWN DRAFTS
AND LOW LEVEL WIND SHEAR THROUGH SUNDAY...ESPECIALLY IN THE MORNING.

AFTERNOON TEMPERATURES SHOULD FOR SUNDAY ARE EXPECTED TO BE KSAN 28
C...KSNA 33 C... KONT 36 C...AND KPSP 39 C.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MM
AVIATION...HORTON
Hazardous weather outlook, Apr 26, 2:40 PM PST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 PM PDT SAT APR 26 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-271200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
340 PM PDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

HIGH PRESSURE SURFACE AND ALOFT WILL BRING ANOTHER WARM DAY SUNDAY
WITH MUCH ABOVE NORMAL TEMPERATURES. SUNDAY WILL BE A LITTLE WARMER
THEN TODAY WITH HIGHS IN THE MID 90S TO NEAR 100 WARMEST COASTAL
AREAS AND IN THE VALLEYS. OFFSHORE FLOW WILL CONTRIBUTE TO THE
DRY...HOT CONDITIONS AND GENERATE GUSTY NORTHEAST WINDS THROUGH THE
PASSES AND CANYONS AT TIMES. A COOLING TREND WILL START ON MONDAY AS
AN ONSHORE FLOW RETURNS.

.DAY ONE... TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

HOT AND DRY SUNDAY WITH TEMPERATURES 10 TO 20 DEGREES ABOVE
AVERAGE IN MOST AREAS. RECORD HIGHS ARE POSSIBLE.

GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

ECC

In the hours before

Special weather statement, Apr 26, 3:12 PM PST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
412 PM PDT SAT APR 26 2008

CAZ042-043-048-050-055>058-060>062-271200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
412 PM PDT SAT APR 26 2008

...UNSEASONABLY WARM WEATHER WILL CONTINUE THROUGH SUNDAY...

HIGH PRESSURE ALOFT ALONG WITH OFFSHORE FLOW AND A SHALLOW MARINE
LAYER WILL CONTINUE VERY WARM WEATHER IN SOUTHERN CALIFORNIA THROUGH
SUNDAY. HIGH TEMPERATURES IN THE VALLEYS AND THE INLAND PORTIONS OF
THE COASTAL ZONES WILL CLIMB INTO THE 90S AGAIN ON SUNDAY. SUNDAY
WILL BE THE HOTTEST DAY OF THE WEEKEND.

TEMPERATURES IN THE HIGH DESERTS WILL REACH THE 90S ON SUNDAY. IN
THE LOWER DESERTS TEMPERATURES WILL REACH 100 DEGREES FOR THE FIRST
TIME SINCE LAST FALL.

THE COOLEST WEATHER WILL BE AT THE COAST...WITH HIGHS AT THE BEACHES
AND LOCALLY INLAND MOSTLY IN THE 70S AND 80S.

THIS IS A POTENTIALLY DANGEROUS EARLY SEASON HEAT WAVE WITH HEAT
STROKE OR HEAT EXHAUSTION POSSIBLE. PEOPLE WITH OUTDOOR ACTIVITIES
THIS WEEKEND SHOULD TAKE ALONG PLENTY OF WATER AND STAY HYDRATED.

THE HIGH WEAKENS EARLY NEXT WEEK AND STRENGTHENING ONSHORE FLOW WILL
BRING COOLER WEATHER SPREADING FROM THE COAST INLAND MONDAY AND
TUESDAY.

ECC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, San Bernardino

When
April 26, 4:25 PM PST
Where
San Bernardino County, Montclair
Injuries
14 direct, 0 indirect
Property damage
$3,000
Reported by
Newspaper
Coordinates
34.080, -117.780

A strong dust devil caused 14 injuries at a church gathering at Montera Elementary School when several large tents were lofted into the air. Two people were taken to the hospital. Skies were clear at the time with temperatures in the 90s.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92340.